Consult Dr. Anderson

Welcome to News
28 Mar 2016

LITHIUM MEDICATION AND TOXICITY TO THYROID CONT

QUESTION: 33y/o F with 2 month hx of polymenorrhea (bleeds for 2 weeks, then off for 2 weeks, bleeds for 2 weeks, then off for 2 weeks). Pt’s cycles have been regular prior to this recent change. Pt has hx of anxiety and depression and has been on lithium (currently 600mg) and lorazapam (0.5mg) for several years. There is some significant stress in the patient’s life. Thyroid was nontender, symmetrical, and slightly enlarged on palpation. Pelvic u/s was done and no abnormalities were found. Pregnancy urine test at PCP’s office was negative. Labwork is being done this week (cbc, chem panel with liver fxn tests, ferritin, thyroid panel, and FSH, LH, and progresterone levels).

If indeed the lithium is inducing hypothyroidism (which is a known side effect of lithium), from your experience what have you done and can we do? The patient’s mood has been stable on this medication protocol, and she would prefer not to have to go back to the drawing table with her psychiatrist. What can be done to protect and help heal the thyroid at this point? Would she need to be weaned off the lithium medication, the dose lowered, or switched to different medication to manage her mood? Also, what palliative hormone balancing support that you would do in the mean time?

ANSWER: I generally do the following (if the lithium is best drug for them, and often it is):

1.  Adrenal and HPA support
2.  EFA’s as you mention (there is some old data that they also lower lithium toxicity)
3.  Selenium 200-400 mcg QD
4.  And then I adjust the thyroid dose “around” what the lithium is doing.  I’d try to see (a) if Ab’s are rising and (b) if the stress and Lithium are causing rT3 to rise.